Alert archive / Pennsylvania / Red Flag Warnings in 2013

Red Flag Warning 1, NWS State College, PA

April 3, 201324 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Apr 3, 2013, 3:16 AM EDT for 24 counties in Pennsylvania. It took effect at Apr 3, 2013, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2013, 3:16 AM EDT (07:16 UTC)
In effect from
Apr 3, 2013, 10:00 AM EDT
Expired
Apr 3, 2013, 8:00 PM EDT
In force
10 hr
Issued by
NWS State College, PA
All 24 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2013-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2013-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3136 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WWUS81 KCTP 030716
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EDT WED APR 3 2013

PAZ019-025>028-034>036-049>053-056>059-063>066-040000-
/O.UPG.KCTP.FW.A.0001.130403T1200Z-130403T2300Z/
/O.NEW.KCTP.FW.W.0001.130403T1400Z-130404T0000Z/
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
316 AM EDT WED APR 3 2013

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR MUCH OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA
RIVER VALLEY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING FOR THE POTENTIAL OF RAPID WILDFIRE GROWTH...WHICH
IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...CENTRAL MOUNTAINS AND THE SUSQUEHANNA VALLEY.

* WINDS...NORTHWEST 10 TO 20 MPH...WITH GUSTS UP TO 30 MPH.
 
* TIMING...LATE THIS MORNING THROUGH EARLY THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT THIS AFTERNOON.

* TEMPERATURES...AFTERNOON HIGHS REACHING 35 TO 40 DEGREES ACROSS
  THE HIGHER TERRAIN AND LOWER TO MID 40S IN THE VALLEYS.

* IMPACTS...THE POTENTIAL EXISTS FOR RAPID FIRE SPREAD IF
  UNCONTROLLED FIRES DEVELOP...OR FOR PRESCRIBED BURNS TO GET OUT
  OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY
FINE FUELS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. ANY FIRES
THAT DEVELOP MAY QUICKLY GET OUT OF CONTROL AND BECOME DIFFICULT
TO CONTAIN.

&&

$$

PAZ042-045-046-040000-
/O.NEW.KCTP.FW.W.0001.130403T1400Z-130404T0000Z/
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
316 AM EDT WED APR 3 2013

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR THE WEST BRANCH VALLEY OF THE SUSQUEHANNA AND
A PORTION OF THE NORTH CENTRAL MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING FOR THE POTENTIAL OF RAPID WILDFIRE GROWTH...WHICH
IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING.

* AFFECTED AREA...WEST BRANCH VALLEY OF THE SUSQUEHANNA AND
A PORTION OF THE NORTH CENTRAL MOUNTAINS.

* WINDS...NORTHWEST 10 TO 20 MPH...WITH GUSTS UP TO 25 MPH.

* TIMING...LATE THIS MORNING THROUGH EARLY THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 TO 25 PERCENT THIS AFTERNOON.

* TEMPERATURES...AFTERNOON HIGHS REACHING 35 TO 40 DEGREES ACROSS
  THE HIGHER TERRAIN AND LOWER TO MID 40S IN THE VALLEYS.

* IMPACTS...THE POTENTIAL EXISTS FOR RAPID FIRE SPREAD IF
  UNCONTROLLED FIRES DEVELOP...OR FOR PRESCRIBED BURNS TO GET OUT
  OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY
FINE FUELS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. ANY FIRES
THAT DEVELOP MAY QUICKLY GET OUT OF CONTROL AND BECOME DIFFICULT
TO CONTAIN.

&&

$$

LAMBERT/RXR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 2, 10:54 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 2, 10:54 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 PM EDT TUE APR 2 2013

.SYNOPSIS...
COLD NORTHWEST FLOW ACCOMPANIED BY BRISK WINDS AND SCATTERED
MOUNTAIN SNOW SHOWERS WILL OCCUR THROUGH WEDNESDAY. TEMPERATURES
WILL AVERAGE 10 TO 15 DEGREES BELOW NORMAL TONIGHT AND WEDNESDAY
BEFORE MODERATING TO NEAR OR SLIGHTLY ABOVE NORMAL THURSDAY...AND
OVER THE UPCOMING WEEKEND. A STORM SYSTEM TRACKING FROM THE GULF
COAST STATES TO OFF THE VIRGINIA COAST THURSDAY AND FRIDAY WILL
BRUSH THE SOUTHEAST THIRD OF THE STATE WITH SOME LIGHT RAIN FRIDAY
MORNING. DRY WEATHER SHOULD RETURN TO START THE WEEKEND BUT A
FRONTAL SYSTEM MAY BRING SHOWERS ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATE EVENING IR LOOP SHOWS SKIES HAVE BECOME MAINLY CLEAR ACROSS
CENTRAL PA. HOWEVER...REGIONAL RADAR LOOP SHOWS SCT -SHSN MOVING
INTO THE NW MTNS AS OF 03Z. APPROACH OF SHORTWAVE...COMBINED WITH
SOME LAKE MOISTURE...WILL PRODUCE SCT -SHSN/FLURRIES THRU ARND 06Z
ACROSS THE NW MTNS BASED ON RADAR TRENDS AND LATEST MDL-DERIVED
RADAR FIELDS.

MDL DATA INDICATES THIS SHORTWAVE AND ASSOC LG SCALE FORCING PASS
EAST OF THE REGION AFTER 06Z...RESULTING IN A LULL IN THE
-SHSN/FLURRIES OVR THE NW COUNTIES. HOWEVER...ANOTHER MORE POTENT
SHORTWAVE WILL DIVE ACROSS THE GRT LKS TOWARD NW PA BY 12Z.
DESPITE DRY AIR MASS IN PLACE...THE FEATURE COULD SUPPORT ANOTHER
ROUND OF SCT LAKE EFFECT -SHSN OVR THE NW MTNS BEGINNING ARND DAWN
WED.

02Z TEMPS ALREADY NEAR NORMAL LOWS FOR THIS TIME OF YEAR...AND
COLD ADVECTION/DIURNAL COOLING SHOULD ALLOW READINGS TO FALL
ANOTHER 10 DEG OR SO OVERNIGHT WITH LOWS FROM THE UTEENS NW MTNS
TO U20S LOWER SUSQ.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
A VIGOROUS UPPER LVL SHORTWAVE WILL CROSS PENNSYLVANIA ON
WEDNESDAY. ALTHOUGH AIR MASS WILL BE QUITE DRY OVER MOST OF THE
AREA /GEFS PWATS 1-2SD BLW NORMAL/ STRONG LG SCALE FORCING
COMBINED WITH A BIT OF LAKE MOISTURE SHOULD SUPPORT SCT -SHSN OVR
THE NW MTNS FROM LATE MORNING INTO EARLY AFTN...PERHAPS DUSTING
THE GROUND IN SPOTS.

FURTHER SE...LACK OF MOISTURE AND DOWNSLOPING FLOW SHOULD RESULT
IN VERY LITTLE CHC OF MEASURABLE PRECIP WEDNESDAY. THE BIGGER
ISSUE ACROSS THE SE COUNTIES WILL BE POTENTIAL FIRE WX CONCERNS
DUE TO THE DRY AIR AND GUSTY WINDS EXPECTED. MDL SOUNDINGS
INDICATE A WELL MIXED BLYR TO AT LEAST 800MB...WHICH SHOULD DRAW
DOWN GUSTS OF ARND 25KTS DURING THE AFTN. MIN RH AND FINE FUELS
WILL BE AT OR APPROACHING RED FLAG CRITERIA...SO UPON COORDINATION
WITH ADJACENT OFFICES AND BUREAU OF FORESTRY...HAVE HOISTED A FIRE WX
WATCH FOR THE SUSQ VALLEY AND SC MTNS.

SELF DESTRUCT AM SUNSHINE ACROSS SOUTHERN PA SHOULD GIVE WAY TO
MCLDY SKIES FOR A TIME OVR THE ENTIRE AREA BY EARLY AFTN...AS
CORE OF COLD AIR ALOFT PASSES OVERHEAD. IT WILL BE ANOTHER CHILLY
DAY FOR EARLY APRIL. MIXING DRY ADIABATICALLY FROM 800MB YIELDS
MAX TEMPS FROM JUST THE L30S ACROSS THE NW MTNS...TO PERHAPS THE
U40S ACROSS THE EXTREME SE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
NOT MUCH CHANGE FROM RECENT DAYS.

NOT MUCH GOING ON WED NIGHT INTO THU...HIGH PRESSURE BUILDS
INTO THE AREA.

A DRY COLD FRONT SINKS SOUTHWARD ON FRIDAY. A STORM SYSTEM
MOVING TO THE SOUTH OF PA MAY BRING SOME LIGHT RAIN TO THE
SOUTHERN TIER OF THE STATE LATER THU NIGHT INTO FRIDAY.
AT THE CURRENT TIME...NOT EXPECTING SYSTEMS TO PHASE.

COOLER BUT DRY WEATHER FOR SAT.

STILL A LOT OF SPREAD IN MODELS FOR SUNDAY. LEFT A CHC OF
SHOWERS IN...BUT THINK MOST OF THESE WILL BE LATE IN THE DAY.

DID UP TEMPS SOME ON SUNDAY...GIVEN WARM ADVECTION AND BASIC
PATTERN...ALONG WITH THE THINKING THAT THE SHOWERS WILL BE
LATER IN THE DAY.

FOR MONDAY INTO TUE NIGHT...WENT WITH A DRY FCST. SLIGHTLY
COOLER TEMPS FOR THE PERIOD...THINK ANYTHING REAL COLD WOULD
BE NORTH OF PA.

DID PUT SOME SHOWERS IN THE LAUREL HIGHLANDS EARLY WED.

A LOT OF SPREAD IN THE MODELS AT LONGER RANGES...BUT THINK
TEMPS WILL BE CLOSE TO A LITTLE ABOVE NORMAL. POTENTIAL TO GET
WET LATER NEXT WEEK...BUT THAT IS A WAYS OFF.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
UNSEASONABLY COLD WEST-NORTHWEST FLOW WILL PERSIST THROUGH
WEDNESDAY...BE INTERRUPTED BY HIGH PRESSURE ON THURSDAY THEN
BE REPLACED BY NORTHERLY FLOW INTO THE WEEKEND.

MAINLY WEST WINDS FLOWING OVER LAKE ERIE WILL GIVE THE NORTHERN
MTNS /BFD/ THE HIGHEST PROBABILITIES OF FOR STRATOCU CIGS
OVERNIGHT. MOST CIGS WILL BE VFR BUT MVFR CIGS AND SCT SNOW
SHOWERS ARE POSSIBLE AT TIMES INTO THE LATE MORNING HOURS. VFR
CONDS WL PREVAIL ELSEWHERE.

ANOTHER WEAK SHORTWAVE WILL SLIDES THROUGH THE WNW FLOW DURING THE
DAY WEDNESDAY...BUT THE DRY AIRMASS IN PLACE SHOULD PRECLUDE
SIGNIFICANT REDUCTIONS DUE TO CIGS OR PCPN. WEDNESDAY WILL ONCE
AGAIN BECOME BREEZY WITH THE PASSAGE OF THE SHORT WAVE...THOUGH
NOT AS BREEZY AS TUESDAY.

OUTLOOK...

THU...VFR.

FRI...PRIMARILY VFR...CHC RAIN SOUTHERN PA.

SAT...MAINLY VFR.

SUN...CHC OF SHOWERS...MAINLY LATE.

&&

.FIRE WEATHER...
PRESSURE GRADIENT BETWEEN LOW PRESSURE OVER EASTERN CANADA AND
HIGH PRESSURE MOVING EAST FROM THE GREAT LAKES COULD PRODUCE
POTENTIALLY STRONG NWRLY WINDS AGAIN WEDNESDAY AFTERNOON...ESPECIALLY
OVER SOUTHCENTRAL PA. A LOW DEWPOINT AIRMASS IN PLACE OVER THE
REGION COMBINED WITH DOWNSLOPING WINDS IS LEADING TO FORECASTS
OF RELATIVE HUMIDITIES BELOW 30 PERCENT FROM MID MORNING THROUGH
WEDNESDAY AFTERNOON ACROSS ABOUT THE EASTERN HALF OF OUR CWA.

AFTER COORDINATION CALLS WITH PA FORESTRY TUESDAY AFTERNOON...FINE
FUELS ARE APPARENT ELY SUFFICIENTLY DRY...SO A FIRE WEATHER WATCH
HAS BEEN ISSUED FOR SERN PARTS OF THE CWA FOR LATE WEDNESDAY
MORNING AND AFTERNOON. WILL CONTINUE TO MONITOR THE WIND FORECASTS
AND LET OVERNIGHT SHIFT MAKE THE CALL IF AN UPGRADE TO A RED FLAG
WARNING IS NEEDED.

A POCKET OF EVEN DRIER AIR IS FORECAST TO MOVE OVER THE REGION ON
THURSDAY WITH RHS IN THE 20 PERCENT RANGE...BUT WINDS WILL BE VERY
LIGHT UNDER SFC HIGH PRESSURE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY
EVENING FOR PAZ019-025>028-034>036-049>053-056>059-063>066.

&&

SYNOPSIS...DEVOIR/LAMBERT
NEAR TERM...FITZGERALD
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...MARTIN
AVIATION...GARTNER/MARTIN
FIRE WEATHER...
Hazardous weather outlook, Apr 2, 10:08 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1008 PM EDT TUE APR 2 2013

PAZ004>006-010>012-017-018-024-033-037-041-042-045-046-040215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
1008 PM EDT TUE APR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ019-025>028-034>036-049>053-056>059-063>066-040215-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1008 PM EDT TUE APR 2 2013

...FIRE WEATHER WATCH IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Pennsylvania, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.